This writeup assumes some knowledge of the anatomy and physiology of the heart and basic medical knowledge, as well as the ability to perform CPR and airway maintenence.

Treatment of V-Fib and pulseless V-Tach are two very basic, yet very important skills for providers of emergency medical care, as well as any hospital provider. This writeup is intended as an interest piece only, and should not be considered in any way a replacement for actual medical training.

*Ahem*. Now that the cover-my-ass-legally part of the writeup is finished, let's get started.

V-Tach and V-Fib are both lethal arrhythmias. Pulseless V-Tach is when the ventricles of the heart are contracting very fast, very weakly and not providing sufficient blood to the body. V-Fib is when the ventricles are basically "quivering", and again providing little or no blood to the body. If a medical provider recognizes these rhythms, it is important to be able to treat them effectively.

Okay, the first thing that should always be done in any emergency situation is to call for help. Second, the patient's airway and respiratory status should be assessed; ie, are they breathing, and if they are, are they doing so adequately? As with any situation, you should follow the "ABC" rules of emergency medical care, or "Airway, Breathing, Circulation". Always, and I mean always , take care of one before moving onto the next. If you try to treat a lethal arrhythmia without ensuring that a patient is getting oxygen to their heart and brain, then congratulations: you've just killed them.

Once you have taken care of a patient's oxygen needs and have determined that they have no pulse ( V-Fib and pulseless V-Tach patients will not have one), chest compressions will be begun in accordance with current CPR standards as well as rescue breathing (the patient is extremely unlikely to be breathing on their own at this point), and will be continued until help has arrived. If an AED (Automated External Defibrillator) is available, it should be attached to the patient after a minute or two of CPR. This kind of defibrillator will only shock these two kinds of rhythms, and rightly so, as other kinds (such as asystole, or "flatline" is not a shockable rythm, as Hollywood would have you believe) will not respond to a shock. If a shock is indicated, and you have confirmed that the patient has no pulse, you should "clear" the patient (ensure no provider is touching the patient) and administer a shock. You will then assess the patient's rhythm (don't want to shock them if you've already converted them to a healthy rhythm, right?), and repeat the shock if necessary, up to three times. The shocks will be of increasing force, of increments of 200, 300 and then 360 Joules.

If these shocks fail to convert the patient to a life-sustaining rhythm, it's time to break out the meds. Generally, a dose of Epinephrine (synthetic adrenaline) 1 mg is given intravenously while CPR is being given, and then another 360J shock. From here, a pattern of drug-shock, drug-shock is maintained. The Epi can be given every 3-5 minutes, and Amiodarone, Lidocaine, Magnesium and Procainamide are usually given in the listed order as well. Also, causes of the arrhythmia should be treated, if known or suspected. Treatment continues until the patient either converts into an unshockable rhythm or a life-sustaining rhythm. Treatment may be continued for other rhythms, and usually is until a doctor declares the patient deceased.

Note: This is a very condensed version of the American Heart Association endorsed version of ACLS, or Advanced Cardiac Life Support. Standards vary from year to year, and all lifesaving measures presented here are unlikely to be effective unless administered by trained medical personnel. In other words, don't try this at home, kids. Just call 911.

Log in or registerto write something here or to contact authors.